Q. I get recurrent acidity, burping, and gas even after medications. Why?

Answered by
Dr. Ajeet Kumar Lohana
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Nov 27, 2020

Hello doctor,

I have severe acidity, excessive burping, and gas for the past few weeks. It gets better but comes back again. I took Cyra D, Pan D, and now Mucaine gel. It relieves the symptoms, but it starts again in a few days, sometimes in a few hours. Please help.

#

Hello,

Welcome to icliniq.com.

I can imagine the level of your frustrations, especially for such recurring symptoms of acidity and burping.

You see the medications you are taking, like Pan D (Pantoprazole) and Cyra D (Rabeprazole). Both of these medications are acid suppressant medications. However, the symptoms you mention are partly defined by acidity and partly defined by excessive gas production within the bowel. So these medications can help settle acidity but would not improve your symptoms of excessive bloating and burping.

Secondly, these are just a symptomatic treatment and would not correct the underlying cause. You probably have nothing in terms of investigations to detect the underlying reason for it. I hope you got my point.

So I would give you some medications to help improve your gas, bloating, and burping and provide an antibiotic course for three weeks to treat the underlying mechanism of excessive gas production, which is abnormal microbiota. The microbiota are the microorganism present otherwise harmlessly within every human's gut (bowel). However, their composition changes towards more bad gas-producing bacteria vs. good non-gas producing bacteria.

I recommend you to start tablet Rifaximin 200 mg thrice daily for three weeks. This is an antibiotic that is reasonably safe and works only in the human bowel, not outside this. Plus tablet Levosulpiride 75 mg half an hour before meals twice daily for three weeks time.

For acidity, I suggest you stop Pan D and Cyra D for a week while you can continue with syrup Gaviscon 20 ml four times daily half an hour after meals and before bedtime for one week.

At the end of one week, get yourself tested for stool for H.pylori antigen. This will confirm if you are infected with this bug, which produces excessive acidity within the stomach. Once you give the stool sample for this, you then can start capsule Esomeprazole 40 mg half an hour before meals or before breakfast once daily.

I would like to see you in a week's time after you get your stool test reports. I also advise you to get a few more tests. Just a thorough evaluation, making sure that we are not missing any associated condition.

I hope this helps.


The Probable causes:

Peptic ulcer disease. Acidity. H.pylori infection. Small intestinal bacterial overgrowth (SIBO). Functional gas and bloating.

Investigations to be done:

Complete blood count. TSH (thyroid-stimulating hormone), FT3, FT4. Serum SGPT (serum glutamic pyruvic transaminase) and SGOT (serum glutamic oxaloacetic transaminase). Stool for H.pylori infection. Stool detail report. Stool for fat globules. Stool for reducing substance.

Differential diagnosis:

Functional bloating and gas. Functional dyspepsia.

Probable diagnosis:

Peptic ulcer disease. Acidity. H pylori infection. Small intestinal bacterial overgrowth (SIBO). Functional gas and bloating.

Regarding follow up:

Follow up after a week of following above regimen, and once you get your test reports.

Thank you doctor,

Can I please get an appointment for online video consultation?

#

Hello,

Welcome back to icliniq.com.

Yes, you can. You click the video consultation and take a time slot convenient for you.


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Is tablet Pansec increasing my father's creatinine levels?

Query: Hello doctor, My father is being treated for peptic ulcer, from the past 15 days. So, he is taking a medicine called as Pansec 40 mg, in the morning and evening. He has also developed slight kidney problems, and his creatinine has raised to 1.6. To rule out renal cancer, the doctor will perform ...  Read Full »

Can upper abdominal pain be due to peptic ulcer?

Query: Hello doctor, I am a 25-year-old male. I am 210 lbs and 5 ft 10 in. Lately I have been having really bad upper abdominal pain and tenderness. I get really sharp pains in the same area when I lift heavy things, it is so uncomfortable at all times. I have a history of peptic ulcers from the time I wa...  Read Full »

I have acidity and indigestion problem. What to do?

Query: Hi doctor, I am a 27 year old male, who weighs 62 kg. My stomach is swollen, and it feels as if it is filled with gas. I also have low appetite, acidity, and indigestion. I used to chew tobacco from a long time, but I quit it recently. I am an occasional drinker, and I am fond of spicy foods. I am...  Read Full »

Also Read


Vitamin D and COVID-19
Did you know COVID-19 patients with vitamin D deficiency are twice as likely to have severe complications, including dea...  Read more»
The New 'Super-Spreader' Strain of Coronavirus
A new variant of SARS-CoV-2, the virus that causes COVID-19, is spreading fast in parts of the UK. Read how this new var...  Read more»
How to treat my mother's sigmoid colon ulcer?
Hi doctor, My mother, who is 45 years old, has ulcers in the sigmoid colon for the last 15 years. The problem got reduce...  Read more»

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.